New Jersey, 2005

Lightning Strike in New Jersey, July 1, 2005

July 1, 2005 · NWS PHI · 1 event in 1 county or zone

Lightning strikes caused about 2,900 Atlantic City Electric Company customers to lose power for up to three hours in southeastern New Jersey. The greatest concentration of outages was in Upper Deerfield Township in Cumberland County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning strikes caused about 2,900 Atlantic City Electric Company customers to lose power for up to three hours in southeastern New Jersey. The greatest concentration of outages was in Upper Deerfield Township in Cumberland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 3:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 1, 3:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 PM EDT FRI JUL 1 2005

.SHORT TERM/LONG TERM...
LAPS ANALYSIS SHOWS CAPES(AWAY FROM THE COAST) IN EXCESS OF 2K J/KG.
THIS IS ON PAR WITH WHAT MODELS SUGGESTED YDY AND GREATER THAN WHAT
BUFKIT SUGGESTED THIS MORNING(12Z RUN).

AFTER CONVECTIVE TEMPS WERE MET A SHORT TIME AGO, IT DIDNT TAKE
LONG FOR THINGS TO FIRE UP. THE THUNDERSTORMS ARE MOVING ALONG,
COMPARED TO WHAT TOOK PLACE OVER THE PAST WEEK OR SO. ALTHOUGH FLASH
FLOODING CANT BE RULED OUT IN THIS 70+ DEWPOINT AIRMASS, THEIR
MOVEMENT SHOULD HELP.

THE ACTUAL COLD FRONT WILL MOVE THROUGH THE CWA LATER THIS EVENING
ACROSS OUR NORTHWESTERN ZONES AND PUSH SOUTH OVERNIGHT. INSTABILITY,
ALBEIT WEAKER, REMAINS IN TACT UNTIL FROPA. AFTER MORE NUMEROUS
THUNDERSTORMS THIS EVENING, AN ISOLATED ONE(OR SHOWER) CANT BE
RULED OUT DURING THE OVERNIGHT HOURS. THINGS ARE EXPECTED TO QUIET
DOWN BEFORE SUNRISE ON SATURDAY.

A SOUTHEAST FLOW DEVELOPED EARLIER THIS AFTERNOON. THIS HAS PUSHED
AREAS OF LOW CLOUDS AND FOG INTO OUR NEARSHORE WATERS AND ADJACENT
LAND-BASED ZONES.

LITTLE WAS CHANGED THIS WEEKEND THROUGH THE EARLY PART OF THE WEEK
AS ZONAL MIDLEVEL FLOW WILL DOMINATE. WELL MAINTAIN THE NEXT THREAT
OF PRECIPITATION DURING THE MIDWEEK TIME FRAME.

WILL KEEP SHORT, SVRS ARE FLYING.

&&

.AVIATION...
AT 19Z THERE ARE STILL SOME MVFR VISIBILITIES IN HAZE AROUND THE
AREA, OTHERWISE THE STRATUS HAS THINNED AND RAISED TO CUMULUS, WITH
HIGHER LAYERS MOVING OVER THE AREA ASSOCIATED WITH UPSTREAM
CONVECTION. THERE ARE A COUPLE OF THUNDERSTORM CELLS OVER DELAWARE,
OTHERWISE WE ANTICIPATE THAT AS THE LOW LEVEL FORCING IS ENHANCED,
ADDITIONAL CONVECTION WILL INITIATE, AND WE CONTINUE TO ADDRESS THIS
WITH A TEMPO GROUP FOR IFR CONDITIONS IN THUNDERSTORMS. THE TIME
FRAME FOR THIS IS THOUGHT TO BE FROM 20Z TO 02Z, WITH IMPROVING
CONDITIONS FOLLOWING IN THE OVERNIGHT PERIOD. WITH SOME WIND AND MID
LEVEL CLOUDINESS PREVENTING GREAT RADIATION, ALONG WITH DRIER AIR
MOVING IN, WE DID NOT ADD IN ANY LOWER VISIBILITIES FROM 06Z TO 12Z.
THEN, ANY MID LEVEL CLOUDS ARE FORECAST TO EXIT AROUND OR SHORTLY
AFTER SUNRISE, WITH ONLY SOME SCATTERED HIGH CLOUDS THEREAFTER.

&&

.MARINE...
CONDITIONS ARE FORECAST TO REMAIN BELOW SMALL CRAFT CRITERIA THROUGH
WEDNESDAY. WINDS AND WAVES WILL BE HIGHER NEAR ANY THUNDERSTORMS
EARLY TONIGHT, AND THIS STATEMENT WILL BE ADDED TO THE TONIGHT
PORTION OF THE FORECAST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SHORT TERM...KRUZDLO
LONG TERM...HPC
AVIATION/MARINE...//
Hazardous weather outlook, Jul 1, 3:46 AM EST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
446 AM EDT FRI JUL 1 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-021000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
446 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

A COLD FRONT WILL APPROACH OUR REGION THIS AFTERNOON AND MOVE TO THE
SOUTH TONIGHT. THIS FRONT WILL ACT UPON THE VERY WARM AND HUMID AIR
MASS TO PRODUCE THUNDERSTORMS ACROSS THE AREA TODAY. MUCH OF THE
ACTIVITY WILL OCCUR DURING THE AFTERNOON AND EARLY EVENING HOURS.

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK FOR
SEVERE WEATHER WILL BE ACROSS OUR REGION TODAY. THE PRIMARY THREATS
FROM THE SEVERE WEATHER WILL BE DAMAGING WINDS DURING THUNDERSTORMS.
HEAVY RAINFALL WILL CREATE LOCALIZED FLOODING IN POOR DRAINAGE AREAS
AS WELL. LISTEN TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER
INFORMATION ABOUT TODAYS POSSIBLE SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

OHARA

In the hours before

Special weather statement, Jul 1, 12:00 PM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
100 PM EDT FRI JUL 1 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-020200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
100 PM EDT FRI JUL 1 2005

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT FOR PARTS OF OUR AREA...

...VERY WARM AND HUMID CONDITIONS WILL OCCUR THIS AFTERNOON...

AFTER THE MORNING LOW CLOUDS AND FOG AT MANY LOCATIONS, TEMPERATURES
ARE EXPECTED TO CLIMB WELL INTO THE 80S THIS AFTERNOON UNDER PARTLY
SUNNY SKIES, AND IT WILL REMAIN QUITE HUMID. THIS COMBINATION WILL
ALLOW THE HEAT INDEX TO REACH THE LOW 90S IN MANY AREAS WITH SOME
MID 90S IN THE HIGHLY URBANIZED AREAS IN AND AROUND PHILADELPHIA.
TEMPERATURES WILL NOT BE AS WARM ALONG THE COAST OF NEW JERSEY AND
DELAWARE, OR IN THE HIGHER TERRAIN OF NORTHEASTERN PENNSYLVANIA AND
NORTHWESTERN NEW JERSEY.

A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST THIS
AFTERNOON, AND PASS THROUGH THE REGION TONIGHT. THIS FRONT WILL
CAUSE SHOWERS AND THUNDERSTORMS TO BE SCATTERED TO NUMEROUS LATER
THIS AFTERNOON AND EARLY TONIGHT. SOME OF THESE STORMS, ESPECIALLY
AWAY FROM THE OCEAN, MAY PRODUCE DAMAGING WINDS, HAIL, DANGEROUS
CLOUD TO GROUND LIGHTING, AND LOCALIZED HEAVY RAIN. THE STORM
PREDICTION CENTER HAS PLACED PARTS OF OUR REGION UNDER A SLIGHT RISK
FOR SEVERE THUNDERSTORMS, INCLUDING NORTHWESTERN NEW JERSEY, EASTERN
PENNSYLVANIA, NORTHERN DELAWARE AND NORTHEASTERN MARYLAND.

IF POSSIBLE, LIMIT YOUR TIME OUT OF DOORS DURING THE HEAT OF THE
AFTERNOON. BE SURE TO CHECK ON YOUR ELDERLY NEIGHBORS AND RELATIVES.
THE ELDERLY ARE MOST SUSCEPTIBLE TO HEAT RELATED HEALTH PROBLEMS.

USE EXTRA CARE IF YOU WILL BE OUT ON THE ROAD, ESPECIALLY THIS
AFTERNOON AND EVENING. HEAVY RAIN MAY REDUCE YOUR VISIBILITY. BE SURE
NOT TO DRIVE THROUGH FLOOD WATERS, THE WATER MAY BE DEEPER THAN YOU
THINK.

REMEMBER, IF THUNDERSTORMS APPROACH, SEEK SHELTER IMMEDIATELY.

TEMPERATURES AND HUMIDITY LEVELS WILL BE MUCH LOWER DURING THE
WEEKEND AS A COOLER AND DRIER AIRMASS MOVES OVER THE AREA.
Special weather statement, Jul 1, 1:48 PM EST, 3 hours 12 minutes before
DEZ003-004-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
248 PM EDT FRI JUL 1 2005

...STRONG THUNDERSTORM IN NORTHEAST SUSSEX COUNTY...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...PRODUCING FREQUENT LIGHTNING AND POSSIBLY WIND
GUSTS TO 35 MPH...MOVING NORTHEAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR...
OVER REHOBOTH BEACH AT 255 PM EDT.
AND JUST SOUTHEAST OF CAPE HENLOPEN AT 300 PM EDT.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
BEACH, PLEASE SEEK SHELTER IMMEDIATELY.

THIS STORM IS INTENSIFYING AND MAY REQUIRE EITHER A SPECIAL MARINE
WARNING OR SEVERE THUNDERSTORM WARNING.

LAT...LON 3869 7533 3853 7522 3880 7444 3904 7460

TFG
Local storm report, Jul 1, 4:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
552 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     3 N MEDFORD LAKES       39.90N 74.81W
07/01/2005                   BURLINGTON         NJ   TRAINED SPOTTER

            PENNY SIZE HAIL, SMALL TREES AND LIMBS DOWN.

0435 PM     TSTM WND DMG     EXTON                   40.03N 75.63W
07/01/2005                   CHESTER            PA   TRAINED SPOTTER

            LARGE LIMBS DOWN.

0435 PM     HAIL             1 N FREEHOLD            40.27N 74.28W
07/01/2005  1.00 INCH        MONMOUTH           NJ   TRAINED SPOTTER

            QUARTER-SIZE HAIL.

0450 PM     TSTM WND DMG     3 S WEST CHESTER        39.92N 75.61W
07/01/2005                   CHESTER            PA   TRAINED SPOTTER

            LARGE TREE DOWN.

0518 PM     HAIL             PHILADELPHIA            40.01N 75.13W
07/01/2005  0.75 INCH        PHILADELPHIA       PA   TRAINED SPOTTER

            PENNY-SIZE HAIL.

&&

KRUZDLO

The radar

The Dover AFB radar (KDOX), 62 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cumberland

When
July 1, 5:00 PM EST
Where
Cumberland County, Deerfield Street
Reported by
NEWSPAPER
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468119.